Illinois, 2004

Hail and Damaging Winds in Illinois, May 31, 2004

May 31, 2004 · NWS LOT · 8 events in 3 counties and zones

5 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 31, 2:00 PM CST, 1 hour earlier.

Area forecast discussion, May 31, 2:00 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
300 PM CDT MON MAY 31 2004

.DISCUSSION...
DEEP H5 LOW OVER THE UPPER LAKES BROUGHT CLOUDY SKIES...SCATTERED
THUNDERSTORMS AND SMALL HAIL TO MOST OF THE FORECAST AREA TODAY.
WITH LOW BEING SLOW TO MOVE EAST OF THE AREA...EXPECT SCENARIO
SOMEWHAT SIMILAR TO TODAY WITH SHOWERS AND SOME THUNDERSTORMS TO
REVELOP AGAIN TUESDAY AS WAVES ROTATE AROUND/THROUGH TROUGH.
COMBINATION OF DIURNAL HEATING AND COLD TEMPS ALOFT PRESENT THE
POSSIBILITY OF PEA HAIL ALSO.

SOME DIFFERENCES ON WHEN UPPER LOW IS EAST OF AREA WITH GFS BEING
ODD MAN OUT. FORECASTS REFLECT ETA/NGM SOLUTIONS WITH CLOSED LOW
NORTH OF LAKE HURON WEDNESDAY MORNING AND SURFACE FROPA THROUGH
NORTHEAST ILLINOIS EARLY WEDNESDAY. HI AMP RIDGE BUILD OVER CENTRAL
US AFTER TROUGH MOVES EAST THAT SHOULD FINALLY BRING SOME DRY WX TO
THE AREA. SURFACE RIDGE BUILDS OVER THE UPPER LAKES WEDNESDAY
THROUGH SATURDAY. NEXT WEATHER APPEARS LATE SATRUDAY INTO
SUNDAY/MONDAY AS WAVES IN H5 FLOW PASESES ACROSS AREA.

&&

.AVIATION...
WITH VORT MAX CURRENTLY ROTATING NEWRD INTO FAR SERN WI...NUMBER OF
SHRA/TSRA SHUD CONT TO DEC DURG EARLY PART OF FCST PD.  SUBSIDENCE
IN WAKE OF VORT AND LACK OF SFC FOCUS TO LIMIT RENEWED DVLPMNT BUT
GIVEN STEEP LAPSE RATES INDICATED BY FCST SOUNDINGS DUE SFC HEATING
AND COOL MID LVLS...STIL LOW PROB OF OCCURENCE THRU LATE
AFTERNOON/EARLY EVE BUT NO MENTION IN TAFS BEYOND 20Z DUE
RESTRICTION ON PROB GROUPS FIRST 9HRS. STEEP LAPSE RATES ALSO TO
ALLOW STGR WND ALFT TO MIX DOWN WITH GUSTY SFC WNDS EXPECTED TIL
NEAR SUNSET. WRAP AROUND MOISTURE TO SPREAD INTO NRN IL OVRNGT AS
UPR LOW ON ND/MN BORDER DROPS SEWRD.

TRS

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LK MI...NONE.

IMPORTANT NOTICE...EFFECTIVE JUNE 8...THE AWIPS IDENTIFIER FOR
THIS PRODUCT WILL CHANGE FROM CHIAFDCHI TO CHIAFDLOT. THE WMO
HEADER FXUS63 KLOT WILL NOT CHANGE.
Hazardous weather outlook, May 31, 5:00 AM CST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CDT MON MAY 31 2004

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-011100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
600 AM CDT MON MAY 31 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST
ILLINOIS AND NORTHWEST INDIANA TODAY. A POOL OF COLD AIR ALOFT WILL
MOVE OVER THE REGION AND DESTABILIZED THE ATMOSPHERE THIS AFTERNOON.
THIS WILL PROVIDE ENOUGH INSTABILITY TO SET OFF SCATTERED SHOWERS
AND THUNDERSTORMS. SOME OF THE THUNDERSTORMS MAY PRODUCE LARGE HAIL
AND GUSTS OF WIND UP TO 58 MPH.

THERE ARE RIVERS IN FLOOD. HEAVY RAIN FELL ACROSS MOST OF THE REGION
SUNDAY. THE RIVERS ARE THE FOX...DES PLAINES...KISHWAUKEE...ROCK...
ILLINOIS AND VERMILION RIVERS. SEE FLOOD STATEMENTS AND FLOOD
WARNINGS FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THERE WILL BE CHANCE OF THUNDERSTORMS TUESDAY AND WEDNESDAY AS THE
LARGE UPPER AIR DISTURBANCE MOVES SLOWLY ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER SHOULD BE ALERT TODAY FOR THUNDERSTORMS THAT MAY BECOME
SEVERE.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-011100-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
600 AM CDT MON MAY 31 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS MAY OCCUR TODAY. SOME ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

The radar

The Quad Cities radar (KDVN), 113 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ogle

When
May 31, 3:00 PM CST
Where
Ogle County, Oregon
Measured
55 kt (63 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
42.017, -89.333

A large tree was knocked down onto house at the corner of Second and Madison Streets, causing significant structural damage. Large trees were also reported down at the corner of North Fourth and Phelps Streets, and on North Third Street. A power pole was blown down on Pines Road.

Thunderstorm Wind, Ogle

When
May 31, 3:33 PM CST
Where
Ogle County, Rochelle
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.917, -89.067

Trees were blown down.

Thunderstorm Wind, Lee

When
May 31, 3:45 PM CST
Where
Lee County, Amboy
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.717, -89.333

Hail, Will

When
May 31, 4:35 PM CST to 4:40 PM CST
Where
Will County, Plainfield
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.600, -88.200

Hail, Will

When
May 31, 4:42 PM CST to 4:47 PM CST
Where
Will County, Romeoville
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.633, -88.067

Hail covered the ground at the intersection of Murphy and Nipper Roads.

Hail, Will

When
May 31, 4:52 PM CST to 4:57 PM CST
Where
Will County, Lockport
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.600, -88.050

Reported at the intersection of 11th and Lincoln Streets.

Hail, Will

When
May 31, 4:55 PM CST to 5:00 PM CST
Where
Will County, Romeoville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.633, -88.067

Reported at the intersection of Interstate 55 and Normantown Road.

Hail, Will

When
May 31, 5:10 PM CST to 5:15 PM CST
Where
Will County, Frankfort
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.500, -87.850

Reported at the intersection of Sky Drive and Benton Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397373, 5397303, 5397372, 5397304, 5397305, 5397369, 5397370, 5397371.